Flash Flood, New Castle
- When
- November 17, 12:46 AM EST to 7:41 AM EST
- Where
- New Castle County, Coochs Bridge
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A northeaster produced steady rain, heavy at times, across northern Delaware. This continued a trend of wetter than normal conditions that started in the first half of October and ended the drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A northeaster produced steady rain, heavy at times, across northern Delaware. This continued a trend of wetter than normal conditions that started in the first half of October and ended the drought. The rain began before dawn on the 16th and continued steadily through the morning of the 17th. The heaviest rain fell between 10 p.m. EST on the 16th and 2 a.m. EST on the 17th. At the New Castle County Airport, 0.57 fell during that four hour period. This was enough rain given the already near saturated soil conditions to produce flooding along the Christina River Basin. The Christina River at Coochs Bridge was above its 9 foot flood stage from 1246 a.m. EST through 741 a.m. EST. on the 17th. It crested at 11.25 feet at 245 a.m. EST on the 17th. Storm totals included 2.10 inches in Newark and 2.07 inches at the New Castle County Airport. The northeaster that affected the region moved from the eastern Gulf of Mexico the morning of the 16th, to near Cape May the morning of the 17th (central pressure about 1000 millibars) to Nova Scotia by the morning of the 18th. While the central pressure of this northeaster was not as low as some of the others so far this autumn, a high pressure system over New England and nearby Canada increased the pressure gradient which subsequently increased the amount of moisture that was ingested and then precipitated by this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 10:15 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 PM EST SAT NOV 16 2002 JUST A QUICK UPDATE TO ADJUST TEMPS TO REFLECT THE OBS AND ALSO TO ISSUE AN ADVISORY FOR CARBON, MONROE IN PA AND SUSSEX NJ FOR FREEZING RAIN AT HIGHER ELEVATIONS. WE HAD OBS OF SUCH IN MONROE COUNTY. RNS ................................. PRVS OVERRUNNING PRECIP CONTINUED TO MOVE IN FROM THE SW EARLY THIS AFTERNOON OVER MOST OF THE CWA. TEMPS WERE IN THE 40S AND LOWER 50S...EXCEPT IN THE POCONOS AND NORTHWEST NEW JERSEY WITH MID 30S IN THE VALLEYS...AND JUST BELOW FREEZING ALONG THE RIDGES IN SUSSEX COUNTY NJ. SPOTTER CALL FROM NICK S IN SUSSEX INDICATES GLAZE ON TREES ABOVE 1200 FT...BUT NO ICE ON THE ROADS. MODELS STILL IN GENERAL AGREEMENT WITH EVOLUTION OF DEVELOPING COASTAL STORM...TAKING INITIAL LOW OVER SE GA EARLY THIS AFTERNOON OFF THE NJ COAST BY SUN AFTERNOON RATHER THAN THE PREVIOUSLY FCST JUST-INLAND TRACK. A SECONDARY LOW FORMING OVER NC/VA SUN AFTERNOON IN RESPONSE TO STRONG SW ENERGY NOW DIGGING AROUND THE BASE OF THE UPPER TROUGH IN TX WILL BECOME THE DOMINANT SURFACE LOW AS IT MOVES THROUGH THE AREA ON THE WAY TO THE GULF OF MAINE BY MON MORNING. HEAVY RAIN IN ASSOC WITH STRONG ISENTROPIC LIFT WILL ARRIVE TONIGHT FROM SW TO NE...MAINLY BETWEEN 03Z-09Z...THEN TAPER OFF BY SUN AFTERNOON AS THE FIRST LOW MOVES PAST. ANOTHER ROUND OF SHOWERS IS EXPECTED SUN NIGHT AS STRONG UPPER TROUGH AND SECONDARY LOW SWING THROUGH...FOLLOWED BY WINDY CONDITIONS FOR MON. WILL KEEP CURRENT FLOOD WATCH GOING...ONCE AGAIN WITH THE EMPHASIS ON POOR DRAINAGE AND SMALL STREAM FLOODING. HAD BEEN THINKING ABOUT TAKING IT DOWN FOR NORTHWEST ZONES...BUT STRONG LOW LEVEL UPSLOPE FLOW LATE TONIGHT AND EARLY SUN COULD WRING OUT AS MUCH IF NOT MORE QPF WELL INLAND...EVEN THOUGH BEST ISENTROPIC LIFT IS PROGGED TO BE CLOSER TO THE COAST. ON THE MARINE...GRADIENT TIGHTENING UP ESPECIALLY IN NORTHERN WATERS...WITH WINDS GUSTING UP TO GALE FORCE ONSHORE AT POINT PLEASANT...AND AT OFFSHORE BUOYS. TIDES STILL RUNNING A BIT BELOW FORECAST VALUES...BUT WILL BE A VERY CLOSE CALL SUN MORNING FOR MODERATE TIDAL FLOODING ALONG THE NJ COAST. WILL UPGRADE TO COASTAL FLOOD WARNING THERE TO GIVE COASTAL RESIDENTS AMPLE LEAD TIME. GALES MAY ALSO BE REQUIRED FOR THE DELAWARE COAST AND DELAWARE BAY LATE SUN NIGHT AND MONDAY WITH STRONG CAA AND PRESSURE RISES. .PHI... WINTER WEATHER ADVISORY TONIGHT FOR PAZ054...PAZ055...NJZ001. FLOOD WATCH TTHROUGH SUNDAY MORNING FOR ZONES DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054>055-060>062-067>071. COASTAL FLOOD WARNING FOR SUNDAY MORNING NJZ012>014-020-022>027. GALE WARNING SANDY HOOK TO CAPE MAY NJ...ANZ450>453. SMALL CRAFT ADVISORY CAPE MAY NJ TO FENWICK ISLAND DE AND DELAWARE BAY...ANZ430>431-454>455. GOODMAN
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EST SAT NOV 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES 1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL COUNTY MARYLAND (MD ZONE 8). A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES 12>14/19/20/22>27). A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. IOVINO
NJZ001-007>009-PAZ054-055-060>062-067>069-170700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1156 PM EST SAT NOV 16 2002 ...STRONG GUSTY WINDS WILL OCCUR OVERNIGHT... DEVELOPING LOW PRESSURE OVER THE MIDDLE ATLANTIC COAST AND HIGH PRESSURE OVER EASTERN CANADA WILL CONTINUE TO CAUSE WINDY CONDITIONS OVERNIGHT. WINDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH WITH GUSTS OVER 40 MPH. MOTORISTS AND ESPECIALLY HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY ALERT FOR THE STRONG WINDS...WHICH WHEN COMBINED WITH THE HEAVY RAIN AND WET ROADWAYS....COULD MAKE DRIVING DIFFICULT. RNS
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323593.